Heavy Snow, Athens
- When
- February 14, 8:00 PM EST to February 17, 1:00 PM EST
- Where
- Athens forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
Snow accumulated 8 to 18 inches in several waves of precipitation. One wave was Friday night into early Saturday.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Snow accumulated 8 to 18 inches in several waves of precipitation. One wave was Friday night into early Saturday. A lull occurred during the day on Saturday, the 15th. Another shot of snow moved back north during Saturday night into Sunday. Some sleet and freezing rain mixed with the snow on Sunday, the 16th. The last wave of snow was on Monday the 17th. McConnelsville's snow depth went from 2 inches, prior to the storm, to 19 inches. The snow depth at Newport went from a trace to 18 inches. The snow depth at Marietta and Nelsonville's reached 16 inches, after starting with only a trace of old snow. New Lexington saw its snow depth go from an inch to 15 inches. Athens snow depth went from a trace to 12 inches. Finally at McArthur, the snow depth went from zero to 8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 14, 4:25 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EST FRI FEB 14 2003
*******************************************************************
425 PM EST FRI FEB 14 2003
FRIDAY NIGHT AND SATURDAY...
MODELS HAVE RAIN/SNOW LINE SETTING UP ACROSS THE REGION
TONIGHT...WITH PARKERSBURG/CLARKSBURG/ELKINS ON THE SNOW SIDE AND
CHARLESTON/HUNTINGTON/BECKLEY ON THE RAIN SIDE. AS WINDS TURN
NORTHEAST ON SATURDAY...COLDER AIR COULD SLIDE SOUTHWARD IN THE
MOUNTAINS...BRINGING SOME SLEET INTO BECKLEY. HEAVIEST PRECIPITATION
WILL GENERALLY BE TONIGHT. AM CONCERNED WITH FLOODING POTENTIAL IN
SOUTHERN COUNTIES...SO WILL ISSUE A FLOOD WATCH. WILL CONTINUE
WINTER WEATHER ADVISORY IN THE NORTHERN COUNTIES...AND EXPAND WINTER
STORM WARNING TO INCLUDE A COUPLE OF MORE COUNTIES IN THE NORTHEAST.
SATURDAY NIGHT THROUGH MONDAY NIGHT...
SECOND SYSTEM MOVES IN FOR SAT NIGHT-SUN TIME FRAME. VERY
IMPRESSIVE WARM LAYER ALOFT CLASHES WITH BULGING ARCTIC HIGH
BRINGING IN LOW-LEVEL COLD AIR. ETA A LITTLE MORE IMPRESSIVE IN
THIS REGARD THAN GFS. EVEN GFS HOLDS AN ICING THREAT THOUGH.
ROLLING WITH A WATCH SAT NIGHT THROUGH SUN MORNING FOR ICE
POSSIBILITY FOR WHOLE AREA S OF CONTINUING WINTER WX
ADVISORY...EXCEPT SW VA COUNTIES SHOULD HOLD ON TO RAIN FOR A LONGER
PERIOD AND WILL LEAVE OUT OF WATCH FOR NOW. ADVISORY MAY EVENTUALLY
BE NEEDED HERE HOWEVER. ALSO EXTENDING WARNING THROUGH SUNDAY
MORNING FOR RANDOLPH/POCAHONTAS AS SNOW WILL REMAIN PRIMARY MODE
THERE.
POPS TAPER OFF SUN AFTERNOON THROUGH SUNDAY NIGHT AS SECOND SYSTEM
PULLS AWAY TO THE EAST. FINALLY REMOVE LAST OF THE POPS MONDAY
EVENING...FOR A WELL-DESERVED BREAK.
TUESDAY THROUGH FRIDAY...
WHILE OVERALL MODELS HAVE A SIMILAR PATTERN OF SPLIT FLOW OVER THE
WEST WITH THE NORTHERN STREAM AND SOUTHERN STREAM MERGING OVER THE
EASTERN SEABOARD...THE DETAILS AS FAR AS INDIVIDUAL SYSTEMS HAS BEEN
CHANGING RUN TO RUN. AT THIS POINT...FEEL MOST CONFIDENT THAT
TUESDAY AND WEDNESDAY WILL BE DRY WITH HIGH PRESSURE AND LIGHT
SOUTHERLY FLOW. WARM ADVECTION AND THE APPROACH OF THE NEXT SYSTEM
LOOKS LIKE IT WILL BRING A CHANCE FOR RAIN THURSDAY INTO FRIDAY
MORNING WHEN THE NORTHERN STREAM COLD FRONT PASSES. AT THIS POINT
HAVE PLAYED ALL RAIN AS COLD AIR LOOKS TO BE LAGGING FAR ENOUGH
BEHIND THAT MOISTURE WILL BE GONE BY THE TIME IT ARRIVES.
FOR TEMPS...OP MEX LOOKED AT LITTLE HIGH ON TUES/WED SO HAVE GONE
CLOSER TO THE ENSEMBLE MEANS.
.RLX...
WV...WINTER STORM WARNING THROUGH SUNDAY MORNING FOR WVZ038<40-
046-047.
WINTER WEATHER ADVISORY THROUGH SUNDAY MORNING FOR
WVZ009>011-019-020-030>032.
FLOOD WATCH LATE TONIGHT THROUGH SATURDAY
WVZ005-013-024>026-033>035
WINTER STORM WATCH FOR SATURDAY NIGHT AND EARLY SUNDAY FOR
ZONES WVZ005>008...WVZ013>018...WVZ024>029...WVZ033>037.
VA...FLOOD WATCH LATE TONIGHT THROUGH SATURDAY VAZ003-004.
KY...FLOOD WATCH LATE TONIGHT THROUGH SATURDAY KYZ101>103-105.
WINTER STORM WATCH FOR SATURDAY NIGHT AND SUNDAY MORNING FOR
ZONES KYZ101>103...KYZ105.
OH...WINTER WEATHER ADVISORY THROUGH SUNDAY MORNING FOR
OHZ066-067-075-076-083-084.
WINTER STORM WATCH FOR SATURDAY NIGHT AND SUNDAY MORNING FOR
ZONES OHZ083...OHZ085>087.
.END/RPY/CL/ESS
*******************************************************************
1020 AM EST FRI FEB 14 2003
WILL UPDATE FORECAST FOR ADJUSTMENTS THIS AFTERNOON TO PRECIPITATION
MOVING INTO THE REGION.
.END/RPY
*******************************************************************
503 AM EST FRI FEB 14 2003
TODAY THROUGH SATURDAY
COMPLEX SCENARIO WITH EL NINO SYSTEM NEXT COUPLE OF DAYS. INITIAL
PUSH OF WARM AIR SURGES ACROSS MOST OF AREA TODAY THROUGH TONIGHT AS
SURFACE HIGH EXITS VIA CAPE HATTERAS. LOOKS LIKE RAIN WITH BRIEF
PERIOD OF SNOW AT THE START...TRANSITION FROM SOUTHWEST TO NORTHEAST
WITH SOMEWHAT MORE PROLONGED SNOW NORTHEAST MOUNTAINS INTO
TONIGHT. COLD SURFACE PUSH FROM NORTHEAST AND NOCTURNE SHOULD GET
SURFACE TEMPERATURES BELOW FREEZING TONIGHT FAR NORTHERN COUNTIES
AND NORTHEASTERN MOUNTAIN VALLEYS...RAISING POSSIBILITY FOR FREEZING
RAIN THESE AREAS.
INITIAL LOW EXITS SOUTH OF AREA SATURDAY AS COLD HIGH BUILDS INTO
NORTHERN LAKES FROM CENTRAL CANADA. THIS COLD SURGE REALIZED IN LOW
LEVELS LATER SATURDAY WITH NORTH TO SOUTH PROGRESSION OF COLD AIR.
WITH WARM (ABOVE 0C) AIR ABOVE H85 GOOD SET UP FOR ZR QUICKLY GOING
OVER TO SLEET. THIS SHOULD PRECLUDE SIGNIFICANT ICE ACCUMULATIONS.
BEST WARM ADV/ISEN LIFT IS TONIGHT SO EXPECT LOWER QPF VALUES
SATURDAY ALTHOUGH POPS REMAIN HIGH AS LOW LEVEL CONVERGENCE AXIS
SEEPS SLOWLY SOUTHWARD OVER FORECAST AREA.
AFTER SEVERAL ITERATIONS OF THE WEATHER AND SNOW AMOUNT TOOL...CAME
UP WITH 4 TO 7 INCHES SNOW THROUGH SATURDAY POCAHONTAS AND RANDOLPH
AND 3 TO 6 INCHES ACROSS THE NORTHERN TIER OF WEST VIRGINIA BACK
INTO CENTRAL OHIO. MINOR ICE ACCUMULATIONS ALSO POSSIBLE. UPGRADED
WATCH TO WARNING FOR THE FORMER AND ISSUED ADVISORY FOR THE LATER.
MAY EVENTUALLY NEED TO EXTEND OR REISSUE THE WARNING AND EXTEND OR
UPGRADE THE ADVISORY.
CLOSER TO MAV ALL AROUND.
SAT NGT ON -->
MDLS PERSISTENT IN DIFFERENT OUTPUT WITH ETA PLAYING A STGR SFC
ANTICYCLONE ACR SRN CANADA. THIS CORRELATES INTO A MORE SOUTHWARD
PUSH OF CLD AIR. GVN THAT SLTN IT PUTS SNPL LINE FARTHER S INTO
I-64 CORRIDOR BY 06Z SUN...OPPOSED TO GFS WHICH KEEPS IT MORE N AS
IT HOLDS THE BL WRM AIR IN. OUTPUT FM MLDS ALSO DICTATED BY
ORIENTATION OF H5 TROF...ETA PLAYS A MORE POS TILT WHILE GFS OPTS
FOR NEG SLTN. WL CONT TREND OF LEANING TWRDS GFS. IF ETA VERIFIES
CUD SEE SUBSTANTIAL SN FOR MUCH OF THE AREA SAT NGT...BUT AT THIS
POINT WL AWAIT 12Z SUITE AND NOT OPT FOR ANY 3RD PD HIGHLIGHTS.
NEEDLESS TO SAY PRECIP TYPE VERY TRICKY WITH RA/PL/FZRA/SN ALL PSBL.
SUN THINGS BCM LESS COMPLEX AS STG H8 FLO SLACKENS AND WE LOOSE THE
WRM LYR ABV H8...WHICH SWITCHES PRECIP TO ALL SN. 290K ISEN UPGLIDE
CONTS INTO MON ALNG WITH MID LVL WV TRAVERSING FA...SO KEPT CHC POPS
IN FOR SCT RW/SW.
PVS FCST NMBRS LUK GUD XCPT FOR SAT NGT WHERE LWRD THEM TWO CATS FM
FORMER.
.RLX...
WV...WINTER STORM WARNING FRIDAY AFTERNOON THROUGH SATURDAY FOR
WVZ046-047.
WV...WINTER WEATHER ADVISORY FRIDAY AFTERNOON THROUGH SATURDAY FOR
WVZ009>011-019-020-030>032-039-040.
VA...NONE.
KY...NONE.
OH...WINTER WEATHER ADVISORY FRIDAY AFTERNOON THROUGH SATURDAY FOR
OHZ066-067-075-076-083-084.
TRM/
*******************************************************************
850 PM EST THU FEB 13 2003
CURRENT SFC MAP SHOWING LOW PRESSURE ALONG THE ROCKIES WITH A WARM
FRONT EXTENDING SOUTHEAST ACROSS TEXAS PANHANDLE AND ALONG RED RIVER
VALLEY. NATIONAL RADAR INDICATING WARM FRONTAL OVERRUNNING PRECIP
BECOMING MORE ORGANIZED OVER CENTRAL PLAINS AND INTO MISSISSIPPI
VALLEY.
LATE AFTERNOON MID DECK STREAKING ACROSS CWA HAS ALL BUT DISSIPATED
LEAVING CLEAR SKIES ACROSS THE CWA. SAT IMAGES SHOWING BAND OF THIN
CIRRUS CREEPING NORTHEASTWARD ACROSS KENTUCKY WITH THICKER CIRRUS
AND MID DECK CLOUDS CONFINED TO MISSOURI AND TENNESSEE
SOUTHWESTWARD. GUSTY WINDS HAVE ALSO SUBSIDED WITH SETTING OF SUN.
NOT EXPECTING CIRRUS TO OVERSPREAD AREA TILL AROUND DAWN SOUTHWEST
AND DURING MORNING ELSEWHERE. BL WINDS ARE BELOW 20 KTS AND THINK
SOME LOCATIONS WILL DECOUPLE OVERNIGHT.
UPSHOT IS WILL NEED TO UPDATE FOR CLOUDS WITH LESS THAN CURRENT
FORECAST DEPICTS. DEBATED ON WHETHER TO LOWER TEMPS WITH DECOUPLING
EXPECTED AND MOSTLY CLEAR SKIES FOR MANY HOURS BEFORE CLOUDS
INCREASE. WILL GO AHEAD AND LOWER TEMPS A COUPLE OF DEGREES
ESPECIALLY IN NORTHEAST.
HC
*******************************************************************KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-141600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 525 AM EST FRI FEB 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A LOW PRESSURE SYSTEM TRACKING SLOWLY TO OUR SOUTH WILL BRING A WINTRY MIX TO THE AREA THIS AFTERNOON AND EVENING. IT WILL START OUT AS A BRIEF PERIOD OF SNOW AROUND MIDDAY...BEFORE GOING TO ALL RAIN BY MID AFTERNOON AS WARM AIR QUICKLY MOVES IN. UP TO TWO INCHES OF SNOW COULD FALL OVER RANDOLPH AND POCAHONTAS COUNTIES BEFORE THE CHANGE OVER HAPPENS. * WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * WINTER WEATHER ADVISORY....SEE WWUS41 KRLX - WSWRLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... A PROLONG WINTERLY MIX WILL CONTINUE THROUGH SUNDAY. LOCATIONS ACROSS SOUTHEASTERN OHIO AND NORTHERN WEST VIRGINIA SHALL SEE A SLEET...SNOW MIX...ELSEWHERE EXPECT TO SEE SOME FREEZING RAIN TO MIX IN ONTOP OF THE SLEET AND SNOW. THINGS IMPROVE SUNDAY AS THE FINAL LOW PRESSURE PASSES...THIS WILL SWITCH THINGS TO ALL SNOW COME SUNDAY AFTERNOON. DEPENDING HOW MUCH COLD AIR FILTERS IN...SEVERAL INCHES OF SNOW COLD FALL SATURDAY NIGHT ACROSS NORTHERN WEST VIRGINIA AND SOUTHEASTERN OHIO. * WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS * * HYDROLOGIC OUTLOOK.........SEE FGUS71 KRLX - ESFRLX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342031, 5342032, 5342033, 5342034, 5342035.